NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

How does pursed-lip breathing help a patient with COPD?

  1. AIt makes the patient breathe faster to take in more air
  2. BIt keeps the airways open longer and slows the breathing
  3. CIt increases the amount of carbon dioxide in the blood
  4. DIt replaces the need for inhaled medicines
2.Nursing fundamentalsHard

Why must concentrated potassium chloride never be given as a quick intravenous injection?

  1. AIt can cause a fatal cardiac arrest
  2. BIt stops the kidneys from working at once
  3. CIt makes the potassium inactive in the blood
  4. DIt makes the vein turn blue for a week
3.Infection control & patient safetyMedium

A nurse cleans an IV pump with a disinfectant wipe. What must happen for the disinfectant to work?

  1. AThe surface is dried with a clean towel right after wiping
  2. BThe surface stays wet for the contact time on the product label
  3. CThe wipe is used on many pumps to save product
  4. DThe surface is wiped once lightly without pressure
4.Infection control & patient safetyHard

A child with chickenpox is admitted. Which staff member is the best choice to care for the child?

  1. AA nurse who is pregnant and unsure of her immunity
  2. BA nurse who has never had chickenpox or the vaccine
  3. CA nurse with documented immunity to varicella
  4. DA student nurse with unknown immunity
5.Prioritization & delegationMedium

On a postpartum unit, which patient is the most appropriate to assign to an LPN/LVN?

  1. AA new admission transferred from the labor ward with a fever of 38.6 °C
  2. BDay 1 after an uncomplicated vaginal birth, stable vital signs
  3. CSevere pre-eclampsia on a magnesium sulfate infusion
  4. DOne hour after birth with heavy bleeding and a boggy uterus
6.Prioritization & delegationHard

Which patient should the nurse escalate to the rapid response team first?

  1. AA patient after knee surgery with pain of 6/10 and normal vital signs
  2. BA patient with known hypertension whose blood pressure is 152/94 mmHg and who feels well
  3. CA patient with a urinary infection who is newly confused, with a respiratory rate of 26/min and a systolic blood pressure of 94 mmHg
  4. DA patient with cellulitis whose temperature is 38.1 °C, with otherwise normal vital signs
7.Clinical nursingMedium

Before giving a beta-blocker, which observation is most important to check?

  1. ABlood glucose only
  2. BHeart rate and blood pressure
  3. CTemperature only
  4. DBowel movements
8.Clinical nursingHard

A patient with a central venous catheter needs the line removed. Which position reduces the risk of air embolism during removal of a neck or chest line?

  1. AStanding up and walking
  2. BSitting fully upright and taking a deep breath in as the line comes out
  3. CLying on the right side with the legs raised
  4. DLying flat or slightly head-down, holding the breath or breathing out
9.Lab values & electrolytesMedium

When do the blood counts usually reach their lowest point (nadir) after many standard chemotherapy regimens?

  1. AOn the same day as treatment
  2. BAbout 7–14 days after treatment
  3. CWithin 1–2 hours of treatment
  4. DAbout 6 months after treatment
10.Lab values & electrolytesHard

A patient on warfarin with an INR of 3.6 fell and hit their head an hour ago. They now report a worsening headache and drowsiness. What is the priority?

  1. AEncourage rest in a dark room to settle the pain
  2. BHold warfarin for one dose and observe at home
  3. CReport urgently for imaging and possible reversal
  4. DGive acetaminophen (paracetamol) and recheck the INR tomorrow
11.PharmacologyMedium

Which drug is the antidote for an opioid overdose?

  1. AAcetylcysteine
  2. BNaloxone
  3. CFlumazenil
  4. DAtropine
12.PharmacologyHard

A malnourished patient with low serum albumin shows nystagmus and unsteady gait. Her total phenytoin level is within range. What is the most likely explanation?

  1. AMore phenytoin is unbound when albumin is low, so free levels rise
  2. BThe total level is high, but the laboratory is wrong
  3. CLow albumin makes phenytoin bind more tightly, so the drug is less active
  4. DLow albumin speeds up phenytoin metabolism
13.Med-surg: cardiovascular & respiratoryMedium

A patient with chest pain has a first troponin result within the normal range one hour after the pain started. Why is a repeat test arranged?

  1. AThe first sample is always contaminated
  2. BThe repeat test is only needed for patients over 80
  3. CTroponin falls during an MI, so a lower value confirms it
  4. DTroponin may take a few hours to rise after muscle damage
14.Med-surg: cardiovascular & respiratoryHard

A patient with small-cell lung cancer becomes confused. Sodium is 122 mmol/L (122 mEq/L) with concentrated urine, and there are no signs of dehydration. What is the most likely cause?

  1. ASyndrome of inappropriate ADH secretion
  2. BCranial diabetes insipidus from brain metastases
  3. CExcess salt in the diet over several weeks
  4. DSevere dehydration from poor oral intake
15.Med-surg: neuro, endocrine & renalMedium

A patient's fistula starts to bleed at home after the needles were removed. What should they do first?

  1. ARaise the arm and let it bleed freely
  2. BWait for the next dialysis session
  3. CPress firmly on the site with clean gauze
  4. DApply a tight tourniquet above the fistula
16.Med-surg: neuro, endocrine & renalHard

Which of these patients with acute ischaemic stroke is least likely to be eligible for IV thrombolysis?

  1. AA patient who had major abdominal surgery five days ago
  2. BA patient whose symptoms began 90 minutes ago
  3. CA patient whose CT scan shows no sign of any intracranial bleeding
  4. DA patient whose blood pressure is 170/95 mmHg
17.Med-surg: GI, perioperative & oncologyMedium

How can low-dose opioids help a patient with breathlessness from advanced cancer?

  1. AThey cure the underlying lung disease
  2. BThey increase the oxygen level in the blood
  3. CThey open the airways like an inhaler
  4. DThey reduce the feeling of breathlessness
18.Med-surg: GI, perioperative & oncologyHard

After a coughing fit, the external mark on a patient's nasogastric tube has moved 10 cm. Feed is due. What should the nurse do?

  1. AGive the medicines only and save the feed for later
  2. BPush the tube back to the original mark and start the feed
  3. CDo not use the tube until its position is confirmed by policy
  4. DStart the feed at a slow rate and watch for coughing
19.Maternity & obstetric nursingMedium

A woman at 24 weeks reports burning on urination and urinary frequency. What is the priority action?

  1. AReassure her that urinary frequency is normal in pregnancy
  2. BAdvise her to drink less to reduce frequency
  3. CAdvise cranberry juice and no further action
  4. DCollect a urine sample for culture and inform the provider
20.Maternity & obstetric nursingHard

Ten days after birth, a woman phones to say her bleeding has suddenly become heavy and bright red with clots, with lower abdominal pain and a temperature of 38.2 °C (100.8 °F). Which response is most appropriate?

  1. AAdvise her to use tampons so the blood loss is easier to measure
  2. BTell her it is probably her first period and needs no action
  3. CAsk her to come in now; retained tissue or infection is possible
  4. DReassure her that lochia rubra often returns and review at 6 weeks
21.Pediatric nursingMedium

Which measure is most important in preventing infection in a child with neutropenia?

  1. AWearing a mask only when the child has a fever
  2. BCareful hand hygiene by everyone in contact with the child
  3. CKeeping all visitors, including the parents, out of the child's room
  4. DGiving routine antibiotics to all family members
22.Pediatric nursingHard

A 3-month-old is gaining weight poorly. The mother says she adds extra water to the formula to make each tin last longer. Besides poor growth, what serious complication is the nurse concerned about?

  1. ALow sodium from water intoxication, which can cause seizures
  2. BHigh blood glucose from the sugar in the diluted formula, causing diabetes
  3. CVitamin K deficiency bleeding from the extra water
  4. DHigh sodium from too much powder, which causes dehydration
23.Mental health nursingMedium

Why is giving approval, such as saying "That's good" about a patient's decision, considered non-therapeutic?

  1. AIt always makes the patient angry and more likely to become aggressive towards staff
  2. BIt suggests that the patient's choices are judged against the nurse's standards
  3. CIt is against the law in mental health settings
  4. DIt shows that the nurse is not listening at all
24.Mental health nursingHard

A mother with suspected postpartum psychosis says her newborn baby is "evil" and "must be stopped". What is the priority?

  1. APlan a routine follow-up appointment with the health visitor in 2 weeks
  2. BEncourage her to spend more time alone with the baby so that they can bond
  3. CReassure her that all new mothers feel this way
  4. DKeep the baby safe, never alone with her, and arrange urgent assessment
25.Nursing math & unit conversionsMedium
1234567891011129:10 PM?09:1022:1021:1020:10

Practice exercise (made-up values, not clinical guidance). A dose is charted at 9:10 PM. Which entry is the same time on the 24-hour clock? Click it.

9:10 PM
  1. 109:10
  2. 222:10
  3. 321:10
  4. 420:10
26.Nursing math & unit conversionsHard
00:0023:2508:30t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 23:25 and finishes at 08:30 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

23:2508:30
t = h
27.Dosage calculationsMedium
45 kg20 mg/kgD = ? mg

A patient weighs 45 kg and is prescribed 20 mg/kg as a single dose. Find the dose D in mg.

45 kg20 mg/kg
D = mg
28.Dosage calculationsHard
25k units250 mL? mL/h1200 units/h

An infusion contains 25000 units of a drug in 250 mL. The prescription is 1200 units per hour. At what rate R do you set the pump, in mL/h?

25000 units/250 mL1200 units/h
R = mL/h
29.IV infusion ratesMedium
V = ?60 gtt/mL60 gtt/min2 h

A drip runs at 60 gtt/min through a set of 60 gtt/mL. How many millilitres V does the patient receive in 2 hours?

60 gtt/min60 gtt/mL2 h
V = mL
30.IV infusion ratesHard
4 g1000 mL? mL/h0.5 mg/min

A bag contains 4 g of a drug in 1000 mL. The order is 0.5 mg per minute. At what rate R do you set the pump, in mL/h?

4 g/1000 mL0.5 mg/min
R = mL/h
31.Pediatric & critical-care dosingMedium
heparin 1 000 units/mL60 units/kg · 102 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 60 units/kg for a patient who weighs 102 kg. The vial contains 1 000 units/mL. What volume V do you draw up? Round to one decimal place.

60 units/kg102 kg1 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine? mL/h94 kg7.5 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 500 mg in 250 mL. The order is 7.5 mcg/kg/min for a patient who weighs 94 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

500 mg/250 mL7.5 mcg/kg/min94 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater300 mLmilk100 mLice chips100 mLIV infusion50 mL/h × 8 hIV antibiotic1 × 100 mLurine150 mLurine300 mLurine325 mLvomit250 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 58 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

58 kg8 hurine: 150 mLurine: 300 mLurine: 325 mLvomit: 250 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
1000 mL→ 50 mL/hstart 14:30ttotal​ = ? h150 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 14:30 at 150 mL/h. After 3 hours the rate is changed to 50 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL150 mL/h · 3 h50 mL/h
t = h
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 98% on room air, blood pressure 150/90 mmHg, pulse 88/min, newly confused, temperature 37.7 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 98%airSBP 150HR 88CT 37.7 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 6 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 6 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 34 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 34 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVpaced rhythm, failure to capturethird-degree (complete) AV blockdual-chamber (AV) paced rhythmidioventricular rhythm

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1paced rhythm, failure to capture
  2. 2third-degree (complete) AV block
  3. 3dual-chamber (AV) paced rhythm
  4. 4idioventricular rhythm

3Solutions

1.Nursing fundamentals

Answer: B · It keeps the airways open longer and slows the breathing

Why this is the answer

Breathing out slowly through pursed lips creates back-pressure that keeps small airways open, helping to empty trapped air and reducing breathlessness.

Answer

B · It keeps the airways open longer and slows the breathing
2.Nursing fundamentals

Answer: A · It can cause a fatal cardiac arrest

Why this is the answer

A sudden rise in blood potassium can stop the heart. IV potassium is given diluted, by a controlled infusion and following strict policy, which is why concentrated forms are tightly controlled.

Answer

A · It can cause a fatal cardiac arrest
3.Infection control & patient safety

Answer: B · The surface stays wet for the contact time on the product label

Why this is the answer

Each disinfectant has a contact (dwell) time during which the surface must stay visibly wet. Drying it early or spreading one wipe over many items reduces its effect.

Answer

B · The surface stays wet for the contact time on the product label
4.Infection control & patient safety

Answer: C · A nurse with documented immunity to varicella

Why this is the answer

Staff with proven immunity, from vaccination or past infection, should care for patients with varicella. Non-immune staff, especially pregnant staff, risk infection and can spread the virus to other patients.

Answer

C · A nurse with documented immunity to varicella
5.Prioritization & delegation

Answer: B · Day 1 after an uncomplicated vaginal birth, stable vital signs

Why this is the answer

A stable patient after an uncomplicated birth fits the LPN/LVN role. Heavy bleeding, magnesium infusions and new admissions with fever need RN assessment.

Answer

B · Day 1 after an uncomplicated vaginal birth, stable vital signs
6.Prioritization & delegation

Answer: C · A patient with a urinary infection who is newly confused, with a respiratory rate of 26/min and a systolic blood pressure of 94 mmHg

Why this is the answer

New confusion, a respiratory rate of 22/min or more and a systolic blood pressure of 100 mmHg or less (the qSOFA criteria) in a patient with an infection point to possible sepsis with a high risk of deterioration. The patient needs urgent escalation, cultures and early antibiotics. Early warning scores such as NEWS2 give the same signal. The other patients are stable.

Answer

C · A patient with a urinary infection who is newly confused, with a respiratory rate of 26/min and a systolic blood pressure of 94 mmHg
7.Clinical nursing

Answer: B · Heart rate and blood pressure

Why this is the answer

Beta-blockers lower heart rate and blood pressure, so bradycardia or hypotension may require withholding the dose and informing the prescriber.

Answer

B · Heart rate and blood pressure
8.Clinical nursing

Answer: D · Lying flat or slightly head-down, holding the breath or breathing out

Why this is the answer

A flat or head-down position and a Valsalva manoeuvre or breath-hold raise central venous pressure, reducing the risk of air being drawn in. An occlusive dressing is then applied.

Answer

D · Lying flat or slightly head-down, holding the breath or breathing out
9.Lab values & electrolytes

Answer: B · About 7–14 days after treatment

Why this is the answer

Chemotherapy damages dividing marrow cells, but mature neutrophils and platelets already in the blood survive for a while, so counts usually fall to a nadir about 7–14 days later, depending on the drug. Infection and bleeding risks are highest then.

Answer

B · About 7–14 days after treatment
10.Lab values & electrolytes

Answer: C · Report urgently for imaging and possible reversal

Why this is the answer

A head injury in an anticoagulated patient, with worsening headache and drowsiness, suggests intracranial bleeding. The provider is told at once, neurological checks are done often, urgent imaging is arranged, and warfarin reversal (vitamin K and a prothrombin complex concentrate) may be prescribed.Checked against: Taking warfarin (Coumadin, Jantoven) - what to ask your doctor · MedlinePlus (NIH) (2025); Prothrombin Time Test and INR (PT/INR) · MedlinePlus (NIH) (2024)

Answer

C · Report urgently for imaging and possible reversal
11.Pharmacology

Answer: B · Naloxone

Why this is the answer

Naloxone reverses opioid-induced respiratory depression. Flumazenil reverses benzodiazepines, acetylcysteine treats paracetamol overdose and atropine treats bradycardia or organophosphate poisoning.

Answer

B · Naloxone
12.Pharmacology

Answer: A · More phenytoin is unbound when albumin is low, so free levels rise

Why this is the answer

Phenytoin is highly protein bound. When albumin is low, the free fraction rises, so toxicity can occur with a "normal" total level; a free phenytoin level or corrected level is more useful.

Answer

A · More phenytoin is unbound when albumin is low, so free levels rise
13.Med-surg: cardiovascular & respiratory

Answer: D · Troponin may take a few hours to rise after muscle damage

Why this is the answer

Troponin starts to rise within hours of myocardial injury, so a very early result can be normal. Protocols use serial measurements at set intervals, with the ECG and clinical picture, to diagnose or exclude MI. A rising pattern supports acute injury.

Answer

D · Troponin may take a few hours to rise after muscle damage
14.Med-surg: cardiovascular & respiratory

Answer: A · Syndrome of inappropriate ADH secretion

Why this is the answer

Small-cell lung cancer can secrete ADH, causing water retention and dilutional hyponatraemia (normal sodium about 135–145 mmol/L). Urine is inappropriately concentrated and the patient is not dry. Fluid restriction and treating the cancer are the main measures; sodium is corrected slowly to avoid osmotic demyelination.

Answer

A · Syndrome of inappropriate ADH secretion
15.Med-surg: neuro, endocrine & renal

Answer: C · Press firmly on the site with clean gauze

Why this is the answer

Firm, direct pressure with clean gauze or a dressing is applied to the site. A tourniquet could clot the fistula. If bleeding does not stop, the patient calls emergency services, because fistula bleeding can be heavy.

Answer

C · Press firmly on the site with clean gauze
16.Med-surg: neuro, endocrine & renal

Answer: A · A patient who had major abdominal surgery five days ago

Why this is the answer

Recent major surgery (within roughly 14 days in many guidelines) greatly increases the bleeding risk and is a contraindication to thrombolysis. Onset within 4.5 hours, a blood pressure below 185/110 mmHg and a CT without haemorrhage are conditions that permit it.

Answer

A · A patient who had major abdominal surgery five days ago
17.Med-surg: GI, perioperative & oncology

Answer: D · They reduce the feeling of breathlessness

Why this is the answer

In palliative care, low-dose opioids reduce the sensation of breathlessness and the anxiety it causes. Fans, positioning, relaxation and treating reversible causes are also used.

Answer

D · They reduce the feeling of breathlessness
18.Med-surg: GI, perioperative & oncology

Answer: C · Do not use the tube until its position is confirmed by policy

Why this is the answer

A change in external length means the tube may have moved. Pushing it back blindly is unsafe. It is not used until placement is confirmed by pH or X-ray, or it is replaced.

Answer

C · Do not use the tube until its position is confirmed by policy
19.Maternity & obstetric nursing

Answer: D · Collect a urine sample for culture and inform the provider

Why this is the answer

Dysuria suggests a urinary tract infection, which needs culture and treatment with a pregnancy-safe antibiotic. Untreated UTIs can progress to pyelonephritis and preterm labour.

Answer

D · Collect a urine sample for culture and inform the provider
20.Maternity & obstetric nursing

Answer: C · Ask her to come in now; retained tissue or infection is possible

Why this is the answer

Heavy bleeding between 24 hours and 12 weeks after birth is a secondary postpartum haemorrhage. With pain and fever it suggests retained placental tissue or endometritis, which needs same-day assessment and possibly ultrasound, antibiotics or evacuation. Tampons are avoided in the postnatal period.

Answer

C · Ask her to come in now; retained tissue or infection is possible
21.Pediatric nursing

Answer: B · Careful hand hygiene by everyone in contact with the child

Why this is the answer

Thorough hand hygiene by staff, family and the child is the single most important measure. Avoiding contact with people who are unwell, good mouth and skin care and safe food handling also help.

Answer

B · Careful hand hygiene by everyone in contact with the child
22.Pediatric nursing

Answer: A · Low sodium from water intoxication, which can cause seizures

Why this is the answer

Over-diluted formula gives too few calories and too much free water, which can cause hyponatraemia and seizures. The nurse should also address the underlying problem, for example by linking the family with financial or social support.

Answer

A · Low sodium from water intoxication, which can cause seizures
23.Mental health nursing

Answer: B · It suggests that the patient's choices are judged against the nurse's standards

Why this is the answer

Approval can make the patient try to please the nurse rather than make their own decisions, and may suggest that the opposite choice would be "bad". Giving recognition or exploring the decision is preferred.

Answer

B · It suggests that the patient's choices are judged against the nurse's standards
24.Mental health nursing

Answer: D · Keep the baby safe, never alone with her, and arrange urgent assessment

Why this is the answer

Postpartum psychosis with delusions about the baby carries a risk of harm to the infant and to the mother. The baby must be kept safe and the mother assessed urgently, usually with admission.

Answer

D · Keep the baby safe, never alone with her, and arrange urgent assessment
25.Nursing math & unit conversions

Answer: 21:10

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

9 PM → 9 + 12 = 21

Answer

21:10

Answer

21:10
26.Nursing math & unit conversions

Answer: t = 9.08 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

23:25 → 24:00 = 35 min

After midnight

00:00 → 08:30 = 510 min

Total

35 + 510 = 545 min
t = 545/60 = 9.083 ≈ 9.08 h

Answer

t = 9.08 h
27.Dosage calculations

Answer: D = 900 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

20·45 = 900 mg

Answer

D = 900 mg
28.Dosage calculations

Answer: R = 12 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

25000/250 = 100 units/mL

Pump rate

R = 1200/100 = 12 mL/h

Answer

R = 12 mL/h
29.IV infusion rates

Answer: V = 120 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

60·60/60 = 60 mL/h

Volume

V = 60·2 = 120 mL

Answer

V = 120 mL
30.IV infusion rates

Answer: R = 7.5 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

4000 mg/1000 mL = 4 mg/mL

Dose per hour

0.5·60 = 30 mg/h

Pump rate

R = 30/4 = 7.5 mL/h

Answer

R = 7.5 mL/h
31.Pediatric & critical-care dosing

Answer: V = 6.1 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

60·102 = 6 120 units

Volume

V = 6120/1000 = 6.12 ≈ 6.1 mL

Answer

V = 6.1 mL
32.Pediatric & critical-care dosing

Answer: R = 21.2 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 mg = 500 000 mcg
500 000/250 = 2000 mcg/mL

Dose per minute and per hour

7.5·94 = 705 mcg/min
705·60 = 42300 mcg/h

Pump rate

R = 42300/2000 = 21.15 ≈ 21.2 mL/h

Answer

R = 21.2 mL/h
33.IV fluids & fluid balance

Answer: U = 1.67 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

150 + 300 + 325 = 775 mL

Per kilogram per hour

U = 775/(58·8) = 1.67 mL/kg/h

Answer

U = 1.67 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 14 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

150·3 = 450 mL
1000 − 450 = 550 mL left

Second part

550/50 = 11 h

Total time

t = 3 + 11 = 14 h

Answer

t = 14 h

That is about 14 h 00 min, so the bag runs out at about 04:30.

35.Clinical assessment scores

Answer: MFS = 85

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 15 + 20 + 10 + 15 = 85

Answer

MFS = 85
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 98% → 0
on air → 0
SBP 150 mmHg → 0
HR 88/min → 0
newly confused (C) → 3
T 37.7 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 3 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: PaCO₂ = 17 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·6 + 8 = 17 mmHg
range: 15–19 mmHg

Answer

PaCO₂ = 17 mmHg
38.Arterial blood gas interpretation

Answer: PaCO₂ = 44.8 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·34 + 21 = 44.8 mmHg

Answer

PaCO₂ = 44.8 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: QTc = 0.405 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 9.5 × 0.04 = 0.38 s
RR = 22 × 0.04 = 0.88 s

Bazett’s formula

QTc = 0.38/√0.88 = 0.38/0.9381 = 0.405 s

Answer

QTc = 0.405 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (405 ms)

40.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 24 small boxes, 1500 ÷ 24 ≈ 63 per minute.
2. Rhythm: regular, every R–R is 0.96 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.20 s after the first one (the programmed AV delay).
5. QRS: 0.14 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions